Alert archive / California / Winter Storm Watches in 2021
Winter Storm Watch 3, NWS Sacramento, CA
NWS Sacramento, CA issued this winter storm watch at Mar 8, 2021, 2:30 AM PST. It took effect at Mar 9, 2021, 12:00 PM PST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Mar 8, 2021, 2:30 AM PST (10:30 UTC)
- In effect from
- Mar 9, 2021, 12:00 PM PST
- Expired
- Mar 8, 2021, 2:25 PM PST
- In force
- Issued by
- NWS Sacramento, CA
The text
As transmitted.
942 WWUS46 KSTO 081030 WSWSTO URGENT - WINTER WEATHER MESSAGE National Weather Service Sacramento CA 230 AM PST Mon Mar 8 2021 ...Periods of snow expected over the NorCal mountains and upper foothills through mid-week... .A Pacific storm system will bring snow to the mountains and upper foothills through Wednesday evening. Snow is forecast to begin today across the northern mountain then spread south into the northern Sierra Nevada on Tuesday into Wednesday. Travel impacts will likely become more extensive across the northern mountains by this evening, and across the northern Sierra Tuesday afternoon and night. CAZ013-090000- /O.EXT.KSTO.WW.Y.0012.210309T0000Z-210310T1200Z/ Shasta Lake Area / Northern Shasta County- 230 AM PST Mon Mar 8 2021 ...WINTER WEATHER ADVISORY NOW IN EFFECT FROM 4 PM THIS AFTERNOON TO 4 AM PST WEDNESDAY ABOVE 2500 FEET... * WHAT...Snow expected. Plan on difficult travel conditions. Total snow accumulations 6 to 12 inches, with localized amounts up to 2 feet over the peaks, are expected. * WHERE...Shasta Lake Area / Northern Shasta County including Interstate 5 north of Redding. * WHEN...4 PM today to 4 AM Wednesday. * ADDITIONAL DETAILS...Be prepared for reduced visibilities at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Be prepared for snow covered roads and limited visibilities, and use caution while driving. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. $$ CAZ068-069-090000- /O.NEW.KSTO.WS.A.0003.210309T2000Z-210311T0200Z/ Western Plumas County/Lassen Park- West Slope Northern Sierra Nevada- 230 AM PST Mon Mar 8 2021 ...WINTER STORM WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH WEDNESDAY AFTERNOON ABOVE 3000 FEET... * WHAT...Heavy snow possible. Travel will be very difficult to impossible. Total snow accumulations of 1 to 2 feet, with locally higher amounts over the peaks, are possible. * WHERE...Western Plumas County/Lassen Park and West Slope Northern Sierra Nevada including Interstate 80 over Donner Pass, Highway 50 over Echo Summit, and Highway 88 over Carson Pass. * WHEN...From Tuesday afternoon through Wednesday afternoon. * ADDITIONAL DETAILS...Significant reductions in visibility are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Watch means there is potential for significant snow, sleet or ice accumulations that may impact travel. Continue to monitor the latest forecasts. $$
1 follow-up statement
686 WWUS46 KSTO 082225 WSWSTO URGENT - WINTER WEATHER MESSAGE National Weather Service Sacramento CA 225 PM PST Mon Mar 8 2021 ...Mountain Travel Impacts due to Winter Storm through Wednesday... .A Pacific storm system will bring periods of heavy snow to the mountains and upper foothills through Wednesday evening. Snow began today across the northern mountains and will spread south into the northern Sierra Nevada on Tuesday into Wednesday. Up to 1 to 2 feet of snow is possible down to 2500 to 3000 feet with lighter accumulation possible at lower elevations. Travel impacts will likely become more extensive across the northern mountains by this evening, and across the northern Sierra Tuesday afternoon and night. CAZ013-091600- /O.UPG.KSTO.WW.Y.0012.210309T0000Z-210310T1200Z/ /O.NEW.KSTO.WS.W.0004.210309T0000Z-210310T1800Z/ Shasta Lake Area / Northern Shasta County- 225 PM PST Mon Mar 8 2021 ...WINTER STORM WARNING IN EFFECT UNTIL 10 AM PST WEDNESDAY ABOVE 2500 FEET... * WHAT...Heavy snow expected. Travel will be very difficult to impossible. Total snow accumulations of 6 to 15 inches, with up to 2 feet over higher elevations, are expected. * WHERE...Shasta Lake Area / Northern Shasta County including Interstate 5 north of Redding. * WHEN...4 PM today to 10 AM Wednesday. * ADDITIONAL DETAILS...Be prepared for significant reductions in visibility at times due to gusty winds. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means there will be snow covered roads and limited visibilities. Travel is not recommended while the warning is in effect. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency.The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. $$ CAZ068-091600- /O.UPG.KSTO.WS.A.0003.210309T2000Z-210311T0200Z/ /O.NEW.KSTO.WS.W.0004.210309T1700Z-210311T0300Z/ Western Plumas County/Lassen Park- 225 PM PST Mon Mar 8 2021 ...WINTER STORM WARNING IN EFFECT FROM 9 AM TUESDAY TO 7 PM PST WEDNESDAY ABOVE 3000 FEET... * WHAT...Heavy snow expected. Travel will be very difficult to impossible. Total snow accumulations of 1 to 2 feet, with locally higher amounts over peaks, are expected. * WHERE...Western Plumas County/Lassen Park. * WHEN...9 AM Tuesday to 7 PM Wednesday. * ADDITIONAL DETAILS...Be prepared for significant reductions in visibility at times due to gusty winds. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means there will be snow covered roads and limited visibilities. Travel is not recommended while the warning is in effect. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency.The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. $$ CAZ069-091600- /O.UPG.KSTO.WS.A.0003.210309T2000Z-210311T0200Z/ /O.NEW.KSTO.WS.W.0004.210309T2000Z-210311T0300Z/ West Slope Northern Sierra Nevada- 225 PM PST Mon Mar 8 2021 ...WINTER STORM WARNING IN EFFECT FROM NOON TUESDAY TO 7 PM PST WEDNESDAY ABOVE 3000 FEET... * WHAT...Heavy snow expected. Travel will be very difficult to impossible. Total snow accumulations of 1 to 2 feet, with locally higher amounts, are expected. * WHERE...West Slope Northern Sierra Nevada including Interstate 80 over Donner Pass, Highway 50 over Echo Summit, and Highway 88 over Carson Pass. * WHEN...Noon Tuesday to 7 PM Wednesday. * ADDITIONAL DETAILS...Be prepared for significant reductions in visibility at times due to gusty winds. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means there will be snow covered roads and limited visibilities. Travel is not recommended while the warning is in effect. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency.The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. $$
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before this winter storm watch went out at Mar 7, 10:49 PM PST, 3 hours 41 minutes earlier.
Area forecast discussion, Mar 7, 10:49 PM PST, 3 hours 41 minutes before
Area Forecast Discussion National Weather Service Sacramento CA 1049 PM PST Sun Mar 7 2021 .SYNOPSIS... Dry today, then unsettled weather expected through the first half of this week with periods of rain showers, mountain and upper foothill snow showers, and lower elevation afternoon thunderstorms. Lingering snow showers possible over the Sierra Nevada Thursday. && .DISCUSSION... The Evening Update: Upslope flow along nearly stationary boundary that moved through the region causing a deck of SC over the Sierra Crest, otherwise WAA high clouds are spreading over Norcal out ahead of the baroclinic leaf and upper low well off the coast. Not much precip will occur in the WAA zone tonight, but there will be some light precip with the initial wave that is just off the N Coast at press time as it moves inland Mon morning, then with the leaf Mon afternoon and evening. CAA at 500 mbs will drop 5H temps down to the minus low 30s deg C which is sufficient to cause some thunderstorms in the N Sac Vly Mon afternoon, and a higher probability of storms Tue afternoon. Shear profiles and hodographs are very favorable for rotating storms Mon and Tue, but mid level instability is lacking on the forecast NAM Bufkit soundings. We suspect the PVA and idealized synoptic pattern could alter the pre-storm environment leading to deep convection. .Previous Discussion... The next storm currently in the Gulf of Alaska will near the area tonight and some showers may pop up over the mountains and north end of the valley by Monday morning. There will be an increase in shower chances on Monday mainly from around Sacramento northward. The atmosphere becomes unstable in the afternoon but profiles are not as unstable as they were yesterday. Thunderstorms may develop over the central and northern Sacramento valley. In general brief heavy rain and small hail would be expected from any thunderstorms. Over the north end of the valley really good shear continues in the models but with the instability not forecast to be as good as yesterday confidence in larger hail forming, funnel clouds and possibly a weak tornado has lowered but we will still have to monitor given the amount of wind shear. The amount of rain outside of thunderstorm consideration looks low with this first wave but snow levels will be low ranging from 1500 to 2500 feet over Shasta County to 2500 to 3000 feet over the Motherlode. Rainfall amounts do increase over Western Shasta County Monday evening and with the low snow levels have issued a Winter Weather Advisory through Tuesday night for that area. Models are mixed over Western Plumas county with amounts of rain/snow Monday night so have held off issuing anything for that area for now. On Tuesday the low deepens along the west coast unstable air will continue over the interior but for a greater area with slightly more unstable air. Chances of showers and afternoon thunderstorms will continue. Profiles for thunderstorms indicate an increase in potential for heavy rain and small hail that could lead to some street flooding issues...mainly from near Chico southward. The showery rainfall within the valley during the afternoon and into the early evening hours will likely be intense at times given the convective nature of the atmosphere and make for poor driving conditions. Snow levels will remain low but look like they may come up by about 500 to 1000 feet during the day. This second wave should have more rainfall associated with it with rain and snow most noticeably increasing Tuesday evening over the western slopes of the Sierra Nevada. Current thinking is that this is when we may need to issue a Winter Weather Advisory for the Sierra Nevada. Any snowfall preceding that time frame looks light with only minor impacts. The low pressure area will continue to move south along the coast and by Wednesday the central part will be located off the Bay Area. More showers and thunderstorms are expected across the interior with the heavy rain profiles indicated from around Sacramento southward. Snow levels will continue in the 2500 to 3500 foot range. && .EXTENDED DISCUSSION (Thursday THROUGH Sunday)... No major changes to the extended forecast. GEFS ensembles and clusters have come into good agreement with placement of upper low over SoCal Thursday. This will keep most precip south of the area, except for a few light showers over the high Sierra, generally south of highway 50. Low will then gradually shift into the Four Corners region with ridge building over NorCal Friday/Saturday. There is continued uncertainty in clusters on Sunday with possible trough trying to move through ridge. Have kept NBM guidance with some low pops going, given low confidence forecast. High temperatures generally from 65 to 70 degrees for Valley locations through the period. && .AVIATION... VFR conditions expected next 24 hours except for localized MVFR conditions with -SHRA after 12z Monday. Winds less than 12 kts expected at TAF sites. && .STO WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory from 7 PM Monday to 4 AM PST Wednesday for Shasta Lake Area / Northern Shasta County. &&
The office that day
Everything else NWS Sacramento, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 8, 2:25 PM PST | Winter Storm Warning | STO | 53 hr |
Nearby
Winter Storm Watches in California, 2021Every winter storm watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.